A steroid injection in or around a tendon, in a bursa or into a joint may be offered to reduce pain and inflammation. Please note that not everyone will have a positive lasting response following the injection. You may find the following information useful.

What is being injected? 

The injection consists of two medications: a steroid (Depomedrone or Triamcinolone) and a local anaesthetic numbing agent (Lignocaine and/or Marcaine).

What should I do afterwards? 

It is recommended that you should avoid any strenuous activities for approximately 48 hours. Appointments for physiotherapy should be deferred for at least 3-4 days. 

What are the side-effects ? 

Vaso-vagal syncope: Some patients may feel faint after an injection. If this happens, you will be asked to lie down for a short while to recover. 
Steroid Flare-up: There is a possibility of an increase in pain for 24 hours after the injection. This is called a 'steroid flare'. You may wish to pre-emptively take some pain-relieving tablets for a day or two after the injection. The pain will usually ease on its own. You should rest the affected joint and apply ice to the area. 
Infection: There is a small chance of infection (less than 1 in 2000). If you notice any of these signs or symptoms -redness, increased warmth, drainage  or fever over 37.5 degrees Celcius you should contact the hospital for advice. 
Skin discoloration: Individuals with dark complexions may experience some skin discoloration locally at the site of the injection some time later. 
Changes in blood sugar: Individuals with diabetes may experience an increase in blood sugar levels for a day or two after a steroid injection.

Do I need to be seen again? 

You will be advised to make an outpatient appointment to see your consultant 6-8 weeks after receiving the injection.